Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Weak convergence of conditioned sums of independent random vectors.

Author: Thomas M. Liggett
Journal: Trans. Amer. Math. Soc. 152 (1970), 195-213
MSC: Primary 60.30
MathSciNet review: 0268940
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Conditions are given for the weak convergence of processes of the form $ ({{\mathbf{X}}_n}(t)\vert{{\mathbf{X}}_n}(1) \in {E^n})$ to tied-down stable processes, where $ ({{\mathbf{X}}_n}(t)$ is constructed from normalized partial sums of independent and identically distributed random vectors which are in the domain of attraction of a multidimensional stable law. The conditioning events are defined in terms of subsets $ {E^n}$ of $ {R^d}$ which converge in an appropriate sense to a set of measure zero. Assumptions which the sets $ {E^n}$ must satisfy include that they can be expressed as disjoint unions of ``asymptotically convex'' sets. The assumptions are seen to hold automatically in the special case in which $ {E^n}$ is taken to be a ``natural'' neighborhood of a smooth compact hypersurface in $ {R^d}$.

References [Enhancements On Off] (What's this?)

  • [1] Patrick Billingsley, Convergence of probability measures, John Wiley & Sons, Inc., New York-London-Sydney, 1968. MR 0233396
  • [2] R. M. Blumenthal and R. K. Getoor, Markov processes and potential theory, Pure and Applied Mathematics, Vol. 29, Academic Press, New York-London, 1968. MR 0264757
  • [3] Meyer Dwass and Samuel Karlin, Conditioned limit theorems, Ann. Math. Statist. 34 (1963), 1147–1167. MR 0166814,
  • [4] H. G. Eggleston, Convexity, Cambridge Tracts in Mathematics and Mathematical Physics, No. 47, Cambridge University Press, New York, 1958. MR 0124813
  • [5] D. L. Iglehart, Weak convergence of probability measures on product spaces with applications to sums of random vectors, Tech. Rep. No. 109, Operations Research Department, Stanford Univ., Stanford, Calif., 1968.
  • [6] Samuel Karlin, Total positivity. Vol. I, Stanford University Press, Stanford, Calif, 1968. MR 0230102
  • [7] P. Levy, Théorie de l'addition des variables aléatoires, Gauthier-Villars, Paris, 1937.
  • [8] Thomas M. Liggett, An invariance principle for conditioned sums of independent random variables, J. Math. Mech. 18 (1968), 559–570. MR 0238373
  • [9] -, Weak convergence of conditioned sums of independent random vectors, Thesis, Stanford Univ., Stanford, Calif., 1969.
  • [10] Charles Stone, On local and ratio limit theorems, Proc. Fifth Berkeley Sympos. Math. Statist. and Probability (Berkeley, Calif., 1965/66) Univ. California Press, Berkeley, Calif., 1967, pp. 217–224. MR 0222939
  • [11] Angus E. Taylor, General theory of functions and integration, Blaisdell Publishing Co. Ginn and Co. New York-Toronto-London, 1965. MR 0178100
  • [12] B. Trumbo, Sufficient conditions for the weak convergence of conditional probability distributions in a metric space, Thesis, Univ. of Chicago, Chicago, 1965.
  • [13] M. Wichura, On the weak convergence of non-Borel probabilities on a metric space, Thesis, Columbia Univ., New York, 1968.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 60.30

Retrieve articles in all journals with MSC: 60.30

Additional Information

Keywords: Weak convergence, random vectors, stable processes, conditioned processes
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society